Which pharmaceuticals are known to cause Fanconi syndrome?

Updated: Feb 09, 2018
  • Author: Sahar Fathallah-Shaykh, MD; Chief Editor: Craig B Langman, MD  more...
  • Print
Answer

Fanconi syndrome has also been reported to occur as a result of drug ingestion. Well-recognized ingestions include those with outdated tetracycline and aminoglycoside antibiotics, such as gentamicin.

Tetracycline toxicity is probably caused by anhydro-4-epitetracycline, a degradation product that is formed when the drug is stored for long periods or kept in a moist environment. The metabolite decreases oxidative metabolism and energy production.

Aminoglycosides accumulate in proximal tubule cells, but the mechanism of action has not been identified.

Cisplatin, ifosfamide, and 6-mercaptopurine are chemotherapy agents that can cause Fanconi syndrome.

Valproic acid, commonly used as an antiepileptic drug, may rarely induce severe Fanconi syndrome. However, valproic acid may be especially important in young patients and in those with severe disabilities after long-term therapy. The disease is usually reversible with cessation of therapy but can cause permanent or prolonged proximal tubular dysfunction. [7]  Bedridden patients receiving valproic acid are susceptible to hypocarnitinemia, which can cause proximal tubular dysfunction and may lead to Fanconi syndrome. It is suggested that Beta2-microglobulin should be measured regularly in patients receiving valproic acid to assess renal tubular function. [8]

Tenofovir, a nucleotide reverse transcriptase inhibitor used in the treatment of human immunodeficiency virus (HIV) infection, has been reported to cause Fanconi syndrome and acute kidney failure. [9] Increased values of urinary beta-2 microglobulin and retinol-binding protein, observed in up to 70% of patients, have been associated to tenofovir-associated mitochondrial dysfunction. [10]

Adefovir dipivoxil (ADV), a nucleotide analog developed to treat chronic hepatitis B, is associated with reversible acquired Fanconi syndrome. [11, 12] . Even with low dose and long-term use Adefovir may induce Fanconi syndrome. [13]  

Rifampin therapy has been observed to cause Fanconi syndrome, but it usually resolves with cessation of therapy. Thus, markers of proximal tubular injury should be carefully monitored in patients receiving rifampin. [14]

Deferasirox, a widely used oral iron chelator for the treatment of patients with iron overload due to chronic transfusion therapy for diseases such as β-thalassemia and sickle cell disease, has been reported to cause reversible Fanconi syndrome. [15]

Apremilast, a recently developed phosphodiesterase 4-inhibitory medication approved for use to treat psoriasis and psoriatic arthritis, has been associated with Fanconi syndrome. [16]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!